This information is intended for use by health professionals
Ibuprofen 10% w/w gel
Nurofen Joint & Back Pain Relief Max Strength 10 % Gel
Boots Max Strength Ibuprofen 10% Gel
Ibuprofen 10% w/w
Excipient(s) with known effects
Each 100mg of gel contains 1mg of Benzyl alcohol
For the full list of excipients, see section 6.1
For cutaneous use.
Clear or slightly opalescent, colourless or almost colourless gel with Isopropanol odour.
For the relief of pain and inflammation associated with backache, rheumatic pain, muscular aches, pains or swellings such as sprains, strains and sports injuries.
Adults, the elderly, and children over 12 years: Squeeze 2 to 5cm (i.e. 0.8 to 2 inches) of gel (50mg to 125 mg ibuprofen) from the tube and lightly rub into the affected area until absorbed. Use up to four times daily with individual doses administered at least 4 hours apart. Patients should not apply more than 500mg ibuprofen (approximately 5g gel) in any 24 hour period.
Wash hands after each application. Review treatment after 2 weeks, especially if the symptoms worsen or persist.
Paediatric population: Do not use on children 12 years of age, except on the advice of a doctor.
Method of administration.
For cutaneous use.
Hypersensitivity to the active substance or any of the excipients listed in section 6.1.
Hypersensitivity to aspirin, ibuprofen or related painkillers (including when taken by mouth), especially where associated with a history of asthma, rhinitis or urticaria.
Not to be used on broken or damaged skin.
Apply with gentle massage only.
Discontinue if rash develops.
Hands should be washed immediately after use.
Not for use with occlusive dressings.
Keep away from the eyes and mucous membranes.
Oral NSAIDs, including ibuprofen, can sometimes be associated with renal impairment, aggravation of active peptic ulcers, and can induce allergic bronchial reactions in susceptible asthmatic patients.
Although systemic absorption of topically applied ibuprofen is less than for oral dosage forms, these complications can occur in rare cases. For these reasons, patients with an active peptic ulcer, a history of kidney problems, asthma or intolerance to aspirin or ibuprofen taken orally should seek medical advice before using the gel as should patients already taking other painkillers.
The label should include the following warnings:
• Do not apply more of this medicine than the label tells you to.
• Not recommended for children under 12 years.
• Use this medicine only on your skin.
• Not to be used during pregnancy or breastfeeding.
• Do not use if you are allergic to any of the ingredients or have experienced problems with aspirin, ibuprofen or related painkillers (including when taken by mouth).
• If symptoms do not get better after 2 weeks or if they worsen, consult your doctor or pharmacist.
• Keep out of the sight and reach of children.
• Patients with asthma, an active peptic ulcer or history of kidney problems should consult their doctor before use, as should patients already taking aspirin or other painkillers.
Patients should be advised against excessive exposure to sunlight of area treated in order to avoid possibility of photosensitivity.
Instruct patients not to smoke or go near naked flames - risk of severe burns. Fabric (clothing, bedding, dressings etc) that has been in contact with this product burns more easily and is a serious fire hazard. Washing clothing and bedding may reduce product build-up but not totally remove it.
This medicine contains 1.25 mg benzyl alcohol in each 125mg, which is equivalent to 0.01mg/mg. Benzyl alcohol may cause allergic reactions and mild local irritation.
This medicine contains less than 1 mmol sodium (23 mg) per 125mg, that is to say essentially 'sodium-free'.
Non-steroidal anti-inflammatory drugs may interact with blood pressure lowering drugs, and may possibly enhance the effects of anticoagulants, although the chance of either of these occurring with a topically administered preparation is extremely remote.
Where aspirin or other NSAID tablets are taken concurrently, it is important to bear in mind that these may increase the incidence of undesirable effects.
Not to be used during pregnancy or breast-feeding.
Although no teratogenic effects have been demonstrated, ibuprofen should be avoided during pregnancy. The onset of labour may be delayed and the duration of labour increased.
Ibuprofen appears in breast milk in very low concentrations but is unlikely to affect breast fed infants adversely.
No data available.
The following adverse reactions are classified by system organ class and ranked under heading of frequency using the following convention:
Uncommon (≥1/1,000 to <1/100)
Not known (frequency cannot be estimated from the available data)
Very rarely, susceptible patients may experience the following side effects with ibuprofen, but these are extremely uncommon when ibuprofen is administered topically. If they occur, treatment should be discontinued:-
System Order Class
Immune system disorders
Renal and urinary disorders
Skin and subcutaneous tissue disorders
1Hypersensitivity reactions have been reported following treatment with ibuprofen. These may consist of (a) non-specific allergic reaction and anaphylaxis (b) respiratory tract reactivity comprising of asthma, aggravated asthma, brochospasm or dyspnoea, or (c) assorted skin disorders, including rashes of various types, pruritis, urticaria, purpura, angioedema and less commonly, bullous dermatoses (including epidermal necrolysis and erythema multiforme).
2Renal impairment can occur in patients with a history of kidney problems.
Reporting of suspected adverse reactions:
Reporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store.
Overdosage with a topical presentation of ibuprofen is extremely unlikely.
Symptoms of severe ibuprofen overdosage (eg following accidental oral ingestion) include headache, vomiting, drowsiness and hypotension.
Correction of severe electrolyte abnormalities should be considered.
Pharmacotherapeutic group: Anti-inflammatory preparations, non-steroids for topical use.
ATC Code: M02AA13
Ibuprofen 10% w/w Gel is a topical preparation which has anti-inflammatory and analgesic properties. It contains the active ingredient, ibuprofen, which exerts its effects directly in inflamed tissues underlying the site of application, mainly by inhibiting prostaglandin biosynthesis.
Because it is formulated in an aqueous/alcoholic gel, the preparation also exerts a soothing and cooling effect when applied to the affected area.
Absorption and distribution
Specially formulated for external application, the active ingredient penetrates through the skin rapidly and extensively (approximately 22% of a finite dose within 48 hours), achieving high, therapeutically relevant local concentrations in underlying soft tissues, joints and the synovial fluid, whilst producing plasma levels that are unlikely to be sufficient to cause any systemic side-effects, other than in rare individuals who are hypersensitive to ibuprofen.
Biotransformation and Elimination
Furthermore, there do not appear to be any appreciable differences between the oral and topical routes of administration regarding metabolism or excretion.
No special information.
Hydroxyethyl cellulose E1525
Sodium Hydroxide E524
Benzyl alcohol E1519
Do not store above 25°C.
Keep the tube in the outer carton in order to protect from light.
Collapsible aluminium tubes with internal protective lacquer with polypropylene screw caps.
Pack Sizes: 30g and 40g.
Not all pack sizes may be marketed.
No special requirements for disposal.
Mercury Pharma Group Ltd.,
Capital House, 85 King William Street,
London EC4N 7BL, UK
21 May 2021